Georgia, 2010Hail and Damaging Winds in Georgia, May 28, 2010
May 28, 2010 · NWS FFC · 8 events in 7 counties and zones
A broad trough of low pressure aloft continued across the western Atlantic. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad trough of low pressure aloft continued across the western Atlantic. Deep north to north-northeast flow was noted aloft across the southeastern U.S. A backdoor cold front was moving southwest into South Carolina and Georgia. Considerable moisture and instability was present across the region as the front drifted southwest into northeast Georgia. Scattered to numerous showers and thunderstorms developed across the region in advance of the front, then drifted southwest with the mean upper flow. Several of the storms became severe producing quarter-sized hail and damaging downburst winds. In addition, frequent to excessive cloud-to-ground lightning was observed with the storms. At least one lightning-related fire was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 8:15 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, May 28, 8:15 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT FRI MAY 28 2010
.UPDATE...
UPDATED TO BETTER REFLECT THUNDERSTORM POTENTIAL THIS AFTERNOON TO
INCLUDE THE POSSIBILITY OF GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING FROM THUNDERSTORMS. BDL
&&
.SHORT TERM...PREVIOUS DISCUSSION /TODAY THROUGH SUNDAY/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING FROM NE
CANADA DOWN TO THE MID MISSISSIPPI RIVER VALLEY. THERE IS ALSO AN
UPPER RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WHICH SHOULD
CONTINUE TO BUILD NORTH AND EAST INTO THE GREAT LAKES REGION BY
SUN/MON. THERE ARE A FEW WEAK WAVES ALONG THIS MOISTURE PLUME THAT
SHOULD MOVE SE OVER THE NEXT FEW DAYS BRINGING INCREASED PULSE
CONVECTION TO THE AREA. THROUGH THE SHORT TERM LOOKS LIKE WE ARE IN
A DIURNAL TREND WITH AFTERNOON CONVECTION. FRI-MON...INSTABILITY
INDICES PEAK EVERY DAY AROUND 18Z (CAPES EXPECTED IN THE 1500-3000
J/KG RANGE AND LIS AROUND -2 TO -5) DURING THE PRIME HEATING OF THE
DAY. THIS COMBINED WITH INCREASED MOISTURE...SHOULD RESULT IN
AFTERNOON SHRA/TSRA WITH ISOLATED SEVERE STORMS EXPECTED. SHEAR
VALUES ARE VERY LOW THROUGH THE SHORT TERM SO NOT EXPECTING ANY
TORNADIC ACTIVITY...JUST STRONG GUSTY WINDS...DIME TO QUARTER SIZE
HAIL...AND PERIODS OF HEAVY RAIN. INSTABILITIES TAPPER OFF QUICKLY
EACH DAY AFTER 00Z SO SHOULD SEE STORMS ENDING AROUND 02Z-04Z EACH
EVENING AS WELL. DID NOT INCLUDED SEVERE WORDING IN THE FORECAST AS
IT LOOKS LIKE IT WILL BE ISOLATED AT BEST.
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS WITH THE SHORT TERM WE CONTINUE WITH A PULSE CONVECTIVE
ENVIRONMENT THROUGH DAY SEVEN. SHEAR CONTINUES TO BE ALMOST NON
EXISTENT SO STILL ONLY LOOKING FOR GUSTY WINDS...HAIL AND HEAVY RAIN
AS THE MAIN SEVERE THREATS. MOISTURE ALSO INCREASES GREATLY AS A
FRONTAL SYSTEM MOVES SE OUT OF THE GREAT LAKES REGION MONDAY...AND
INTO GA TUE/WED. THIS BOUNDARY LOOKS LIKE IT WILL STALL SOMEWHERE
ACROSS CENTRAL/SOUTH GA...BECOMING A CATALYST FOR INCREASED DIURNAL
CONVECTIVE ACTIVITY DAYS 5-7. AT THIS TIME WILL HOLD OFF ON
SCATTERED SEVERE WORDING THAT FAR OUT IN THE FORECAST...BUT WE WILL
BE WATCHING THIS CLOSELY AS THINGS DEVELOP.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH 12Z SATURDAY. NOT MUCH CHANGE
FROM THE PAST TWO DAYS WITH THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS. WITH THE H5 LOW A LITTLE CLOSER TO THE CWA...FEEL THE
CHANCE OF THUNDERSTORMS WILL BE A LITTLE BETTER THAN THE LAST COUPLE
OF DAYS AND WILL GO WITH A PROB30 THIS AFTERNOON AND INTO THE
EVENING. CONVECTION WILL DISSIPATE AFTER SUNSET. WINDS WILL REMAIN
NORTHEAST TO EAST AT LESS THAN 10 KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 92 64 87 64 86 / 40 30 40 20 30
ATLANTA 88 68 83 66 81 / 40 30 50 30 40
BLAIRSVILLE 83 62 82 60 84 / 50 40 50 20 30
CARTERSVILLE 90 63 85 63 83 / 40 40 50 30 40
COLUMBUS 92 67 85 67 85 / 30 30 60 40 40
GAINESVILLE 89 66 85 65 82 / 50 40 40 20 40
MACON 93 64 88 66 86 / 30 30 50 30 40
ROME 90 65 86 65 85 / 50 40 50 30 40
PEACHTREE CITY 89 63 84 63 83 / 40 30 50 30 40
VIDALIA 93 67 88 69 87 / 30 20 40 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, May 28, 10:32 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1132 AM EDT FRI MAY 28 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1132 AM EDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK PRESSURE PATTERN AT THE SURFACE WILL CONTINUE OVER THE
REGION THROUGH TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
THE GREAT LAKES WILL MOVE INTO THE TENNESSEE VALLEY THIS AFTERNOON
AND TONIGHT. THIS WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND EVENING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE UP TO QUARTER
SIZED HAIL AND DAMAGING WINDS...MAINLY BETWEEN THE HOURS OF NOON
AND 10 PM ACROSS NORTH AND CENTRAL GEORGIA.
.DISCUSSION...
AS THE UPPER LOW MOVES CLOSER TO GEORGIA DURING THE HEATING OF THE
DAY...THE ATMOSPHERE WILL DESTABILIZE. CAPES WILL INCREASE TO 1400
TO 2000 WITH LIFTED INDEX VALUES OF -3 TO -5. THIS WILL BE ENOUGH
TO ALLOW A FEW THUNDERSTORMS TO REACH SEVERE LEVELS THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ALONG WITH THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 28, 11:16 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1216 PM EDT FRI MAY 28 2010
GAZ005>007-281700-
1216 PM EDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN GILMER...FANNIN AND MURRAY COUNTIES UNTIL 100 PM EDT...
AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CONASAUGA LAKE...NEAR STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH THROUGH 100 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONASAUGA
LAKE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 28, 12:08 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EDT FRI MAY 28 2010
GAZ005-006-281730-
108 PM EDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR LIGHTNING AND HEAVY RAIN IN WEST
FANNIN AND NORTH MURRAY COUNTIES UNTIL 130 PM EDT...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE COHUTTA WILDERNESS...MOVING WEST AT 5
MPH. RAINFALL AMOUNTS OF 2 TO 3 INCHES SINCE NOON HAVE OCCURRED
IN NORTHEAST MURRAY COUNTY AROUND THE CONASAUGA LAKE AREA.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
SLOWLY ACROSS FANNIN AND MURRAY COUNTIES THROUGH 130 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COLWELL...COHUTTA
WILDERNESS...JONES MILL....ETON...CRANDALL...SUMAC AND CISCO. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER IN LOW LYING AREAS
ON ROADWAYS.
16
Special weather statement, May 28, 12:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
120 PM EDT FRI MAY 28 2010
GAZ004-281800-
120 PM EDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN WHITFIELD COUNTY UNTIL 200 PM EDT...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BEAVERDALE...NEARLY STATIONARY.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY
MOVE ACROSS WHITFIELD COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE BEAVERDALE...VARNELL AND COHUTTA.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 28, 12:40 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EDT FRI MAY 28 2010
GAZ086-098-112-113-281830-
140 PM EDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN TOOMBS...
MONTGOMERY...TREUTLEN AND EMANUEL COUNTIES UNTIL 230 PM EDT...
AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS THAT WERE NEARLY STATIONARY.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TOOMBS...MONTGOMERY...TREUTLEN AND EMANUEL COUNTIES THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FIVE
POINTS...NORMANTOWN...GILLIS SPRINGS...LEXSY...COVENA...STILLMORE...
OAK PARK...PONDEROSA...LYONS...SOUTH THOMPSON...SANTA CLAUS...
VIDALIA...HIGGSTON...ALSTON AND CENTER. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Event by event
4 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.
Hail, Gilmer
- When
- May 28, 12:55 PM EST to 12:57 PM EST
- Where
- Gilmer County, 1.55 mi ENE of Tails Creek to 0.56 mi SW of Tails Creek
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.686, -84.594
The Gilmer County Emergency Management Director reported quarter-sized hail in the extreme western part of Gilmer county near the Murray county line, between Tails Creek and the Gilmer county line along Georgia Highway 282/U.S. Highway 76.
Hail, Murray
- When
- May 28, 12:55 PM EST to 1:07 PM EST
- Where
- Murray County, 5 mi E of Ramhurst to 2 mi SSW of Ramhurst
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.700, -84.642
The Georgia Forestry Commission reported quarter-sized hail from the Chattahoochee National Forest area around Ramhurst.
Thunderstorm Wind, Chattooga
- When
- May 28, 3:20 PM EST to 3:25 PM EST
- Where
- Chattooga County, Summerville to Chattoogaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -85.350
The Chattooga County Emergency Management Director reported that several trees and power lines were down around Summerville. Washington Street at Georgia Highway 48 was closed from downed trees.
Lightning, Pike
- When
- May 28, 3:30 PM EST to 3:40 PM EST
- Where
- Pike County, Meansville
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 33.050, -84.300
The Pike County 911 Center reported that two homes were struck by lightning. No further information or damage details were provided.
Thunderstorm Wind, Haralson
- When
- May 28, 3:36 PM EST to 3:49 PM EST
- Where
- Haralson County, Bremen to 1.51 mi E of Poplar Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.720, -85.150
The Haralson County Emergency Management Director reported that at least six trees and two to three power lines were down between Bremen, Buchanan, and Tallapoosa. Most of the reports of downed trees and power lines were south of Georgia Highway 120, across the southern part of the county. An empty 55-gallon drum was rolled across a parking lot in Buchanan.
Hail, Haralson
- When
- May 28, 3:36 PM EST to 3:49 PM EST
- Where
- Haralson County, 3 mi NW of Bremen to 3.5 mi ENE of Tallapoosa
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.751, -85.187
The Haralson County Emergency Management Director reported a large amount of pea-sized hail with some nickel-sized hail between Bremen and Buchanan.
Lightning, Douglas
- When
- May 28, 3:41 PM EST
- Where
- Douglas County, Douglasville
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.750, -84.750
The Douglas County Sentinel reported that lightning struck the county's 911 Center tower rendering the severe weather warning sirens for the city inoperative.
Hail, Fulton
- When
- May 28, 5:10 PM EST to 5:15 PM EST
- Where
- Fulton County, 5.06 mi NNE of Atlanta to 3.42 mi SSW of Sandy Spgs
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.841, -84.379
An amateur radio operator observed quarter-sized hail in the vicinity of Roswell Road and Irby Road in the Buckhead community.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234758, 234759, 234785, 234784, 234791, 234792, 236277, 234938.